Utah, 2024

Winter Weather in Utah, February 1 to 3, 2024

February 1 to 3, 2024 · NWS GJT · 3 events in 3 counties and zones

A deep Atmospheric River and strong southerly flow moved into the Four Corners region, bringing widespread moderate to heavy snow to the southern mountains of southeast Utah and southwest Colorado, expanding into the central Colorado mountains. Snow continued in colder northwest flow behind the trough, bringing additional moderate to heavy snow to the northwest Colorado mountains and higher…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A deep Atmospheric River and strong southerly flow moved into the Four Corners region, bringing widespread moderate to heavy snow to the southern mountains of southeast Utah and southwest Colorado, expanding into the central Colorado mountains. Snow continued in colder northwest flow behind the trough, bringing additional moderate to heavy snow to the northwest Colorado mountains and higher valleys. Milder temps limited accumulations in lower elevations with all mountain areas seeing significant snowfall. Highest wind gusts remained above 12,000 feet with gusts 45 to 55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 1, 10:35 AM MST, 5 hours 25 minutes earlier. Its key messages:

  • A strong winter storm system looks to bring widespread mountain snow and valley rain/mix with the potential for 1 to 2 feet of snow in some mountain areas by the end of the weekend.
  • The heaviest snow will favor the southern mountains tonight through Saturday and the central and northern mountains Friday night through Saturday night.
  • Travel in the higher elevations will likely be difficult at times through the weekend, especially over high mountain passes. Be prepared for significant winter driving conditions.
  • Another storm system looks to bring more mountain snow and valley rain to the region towards the middle of next week.
Area forecast discussion, Feb 1, 10:35 AM MST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1035 AM MST Thu Feb 1 2024

.KEY MESSAGES...

- A strong winter storm system looks to bring widespread
  mountain snow and valley rain/mix with the potential for 1 to
  2 feet of snow in some mountain areas by the end of the
  weekend.

- The heaviest snow will favor the southern mountains tonight
  through Saturday and the central and northern mountains Friday
  night through Saturday night.

- Travel in the higher elevations will likely be difficult at
  times through the weekend, especially over high mountain
  passes. Be prepared for significant winter driving conditions.

- Another storm system looks to bring more mountain snow and
  valley rain to the region towards the middle of next week.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 315 AM MST Thu Feb 1 2024

Clouds will be on the increase today as moisture embedded
within southwest flow aloft streams into the region. Despite the
increasing clouds, we're still looking at another day of
unseasonably mild temperatures with highs 10 to 20 degrees above
normal. While most of eastern Utah and western Colorado will be
more dry than not through at least sunset, the moist southwest
flow will likely be enough to produce some isolated to scattered
showers for our southern mountains, especially up high and on
south and southwest facing slopes. Shower activity increases and
becomes more widespread tonight as dynamic forcing and rich
subtropical moisture associated with an atmospheric river
intensifies. This is all thanks to a potent negatively titled
trough swinging into the Four Corners coupled with the left exit
region of a 160 kt 250 mb jet. As mentioned in previous
discussions, the initial surge of this storm will be quite mild
with snow levels at or above 8000 feet through sunrise Friday
morning.

However, as the trough continues to pivot eastward, colder air
will start to gradually filter in from west to east through the
day on Friday. This will slowly lower snow levels to between
6000 and 7000 feet by Friday evening. The caveats to that are
convection and precipitation intensity which can locally lower
snow levels for a period of time. Overall though, most
accumulating snow will be confined to above 7000 and 8000 feet
during the daylight hours with mainly rain or a rain/snow mix
below those levels. Dynamic forcing will become maximized across
southern Colorado and northern New Mexico around midday so
confidence is high that the Abajos, La Sals, and southwest San
Juans will have lengthy periods when snow becomes quite heavy.
In fact, forecast soundings depict roughly 50 to 100 j/kg of
CAPE which is co- located within a fairly deep dendritic growth
zone. This should yield snowfall rates of 1 to 2 inches per hour
which is supported by 60 to 80 percent probabilities via the
HREF. Given the above, went ahead and upgraded the Winter Storm
Watch to a Winter Storm Warning for those aforementioned ranges.
Also added a Winter Weather Advisory for the eastern Uinta
mountains with this package. The storm continues Friday night
and lasts through much of the weekend so for more on that, see
the long term discussion below.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 315 AM MST Thu Feb 1 2024

The deep negative tilt mid-level trough remains overhead Friday
night into Saturday as a vertically stacked low develops over
the Panhandle region. Deepening surface to 700 mb low pressure
causes ridge level flow to become northwesterly resulting in
more favorable orographic lift over the northern and central
mountains as well as the northwest face of the San Juans.
Meanwhile, the jet wraps back around the developing southern
Plains low resulting in strong jet divergence along the northern
and central portions of the Continental Divide further
enhancing lift over those areas. Advection of colder air Friday
night will bring snow levels to valley floors by sunrise
Saturday. However, given unseasonable warmth, record breaking in
some areas, accumulations are expected to be light in the lower
valleys. The higher valleys where cold air has pooled could be
the exception, and northwest Colorado east of a Maybell to
Meeker in particular seems favored for higher snowfall totals.
Snowfall finally decreases Saturday night as the low over the
southern Plains tracks eastward causing northwest flow to weaken
while divergence shifts to the northwest on the nose of the
jet. Since snowfall holds off for the northern and central
Colorado mountains until Friday night, opted to let the Winter
Weather Watch continue for those areas for now.

Northwest flow working on residual moisture is expected to
continue delivering light snow over the northern and central
mountains and adjacent valleys Sunday, though additional
accumulations should be light according to model consensus. The
building ridge over the West moves overhead Sunday night, then
is forced east of the Divide on Monday as the next trough over
the eastern Pacific marches steadily toward land. The GFS and
Canadian solutions were largely dry during this period, while
the ECMWF favored light showers Monday afternoon which seemed a
bit premature, but mention of slight chance for showers not
unreasonable. Chances of precipitation increase from Monday
night through Tuesday with best chances arriving Wednesday as
the deepening Pacific trough pushes farther inland. Moisture
arriving ahead of this system in southerly flow again favors the
southern mountains. Deep moisture associated with yet another
atmospheric river promises to deliver another round of
significant snow if this system evolves as depicted in models.
However, though operational runs were similar in general, there
was a great amount of variance, so anticipate it will take a few
additional runs before better consensus is achieved.

Near to slightly above normal temperatures are expected this
weekend as the latest storm carries colder air along with it.
However, a warming trend begins early next week with highs again
expected to climb close to 10 degrees above seasonal norms at
midweek.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1030 AM MST Thu Feb 1 2024

With the next system on the doorstep, light showers and low CIGs
have already begun over the area. Conditions are expected to
deteriorate from southwest to northeast, with KDRO, KTEX, KCNY,
and KGJT being the first terminals to see widespread
precipitation and CIGs dropping well below ILS breakpoints.
KRIL is already below ILS breakpoints, but KEGE and KASE will
remain above them for a few more hours. Valley terminals will
see mainly rain, while higher elevations terminals will see a
rain/snow mix to start, transitioning to all snow. Precipitation
will overspread the majority of the area by tomorrow morning.
Winds will remain relatively light at the surface. VFR
conditions will prevail for the first 12 or so hours, before
MVFR to IFR prevails for the remainder of the period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Storm Watch from Friday morning through late Saturday
     night for COZ004-009-010-012-013.
     Winter Storm Warning from 5 PM this afternoon to 5 PM MST
     Saturday for COZ017-019.
     Winter Storm Watch from Friday morning through Saturday
     afternoon for COZ018.
UT...Winter Storm Warning from 5 PM this afternoon to 5 PM MST
     Saturday for UTZ028.
     Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
     Saturday for UTZ023.

&&

SHORT TERM...MDM
LONG TERM...NL
AVIATION...TGJT
Hazardous weather outlook, Feb 1, 3:26 AM MST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
326 AM MST Thu Feb 1 2024

COZ001>014-017>023-UTZ022>025-027>029-021030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
326 AM MST Thu Feb 1 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Increasing clouds today will give way to developing showers that
become increasingly widespread through tonight. Snow will favor
the southern mountains mainly above 8000 feet with rain or a mix
expected in the lower valleys. Travel could become difficult in
the higher elevations, especially after sunset.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread mountain snow and valley rain/mix continues through
Saturday before tapering off during the day on Sunday. Storm total
snowfall accumulations of 1 to 2 feet are likely across many
mountain ranges. Travel will be difficult, especially over high
mountain passes.

After a brief break with mainly dry weather on Monday and
Tuesday, another storm has the potential to bring more widespread
mountain snow and valley rain for the latter half of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
February 1, 4:00 PM MST to February 3, 12:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 5 to 11 inches of snow fell across the area with locally higher amounts of 18 inches at Camp Jackson in the Abajo Mountains. Wind gusts at La Sal Mountain peaked at 42 mph but stayed below 45 mph.

Winter Weather, Eastern Uinta Mountains

When
February 1, 8:00 PM MST to February 3, 11:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 6 to 10 inches of snow fell across the area. Wind gusts were generally 15 to 35 mph with 45 to 50 mph gusts observed at West Stateline.

Winter Weather, Tavaputs Plateau

When
February 1, 10:00 PM MST to February 2, 11:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Generally 7 inches of snow fell at East Willow Creek.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165802, 1165798, 1165800.